Wisconsin, 2014

Hail in Wisconsin, July 7, 2014

July 7, 2014 · NWS DLH · 2 events in 1 county or zone

Thunderstorms dropped hail over parts of northwest Wisconsin on July 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail over parts of northwest Wisconsin on July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 7, 2:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 2:39 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 339 PM CDT MON JUL 7 2014

MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING...WITH A
FEW STORMS POSSIBLY BECOMING STRONG ACROSS NW WI. ADDITIONAL SHOWERS
AND STORMS WILL BE POSSIBLE TONIGHT AND EARLY TUE MORNING...WITH A
BRIEF BREAK LATE TUE MORNING AND MORE CONVECTIVE DEVELOPMENT AGAIN
TUE AFTERNOON. TEMPERATURES WILL BE NOTICEABLY COOLER ON TUESDAY AS
WELL.

BROAD UPPER TROUGH OVER MANITOBA AND ONTARIO WILL ROTATE A COUPLE
EMBEDDED SHRT WVS ACROSS THE UPPER MIDWEST TODAY AND TOMORROW. THE
MAIN SFC LOW OVER S-CENTRAL MANITOBA WILL SPLIT OFF TO THE EAST AND
LEAVE A TRAILING INVERTED TROUGH OVER THE WRN GREAT LAKES AREA
TONIGHT AND INTO EARLY TUESDAY. THE LARGE SCALE LIFT FROM A S/W
DROPPING SWD THROUGH THE REGION THIS AFTERNOON COMBINED WITH
MODEST DEEP LAYER SHEAR AROUND 30-40 KT...STEEP LOW LVL LAPSE
RATES AND A MU CAPE VALUES 1000-2000 J/KG HAVE ALLOW SCATTERED
CONVECTION TO DEVELOP AND INCREASE IN INTENSITY THIS AFTERNOON.
THE FAVORABLE ENVIRONMENT FOR STRONG AND POSSIBLY SEVERE STORMS
WILL EXIST THROUGH THE EARLY TO MID EVENING. BY THE TIME THE SUN
BEGINS TO SET...THE BL WILL BEGIN TO STABILIZE AND ALLOW MUCH OF
THE WIDESPREAD CONVECTION TO DIMINISH IN COVERAGE AND INTENSITY.
THERE WILL STILL BE ENOUGH FORCING TO PRODUCE ELEVATED CONVECTION
THROUGH THE NIGHT...AND FOCUS THE PRECIP ALONG THE AXIS OF THE SFC
TROUGH. THE HEAVIEST PRECIP IS EXPECTED LATE THIS EVENING THROUGH
LATE TONIGHT FROM THE ARROWHEAD INTO NW WI. COULD SEE UP TO A HALF
INCH OF RAINFALL IN ISOLATED LOCATIONS.

THE CONVECTIVE ACTIVITY WILL SUBSIDE EARLY TUE MORNING AND THROUGH
LATE IN THE MORNING. THE SFC INVERTED TROUGH WILL LINGER ACROSS
THE ERN HALF OF THE FORECAST AREA AND INTERACT WITH A
DESTABILIZING AIR MASS ONCE AGAIN TUE AFTERNOON...PRODUCING
ANOTHER ROUND OF SHOWERS AND STORMS. A STRONGER PUSH OF COOL AIR
WILL MAKE ITS WAY IN FROM THE NORTH ON TUESDAY AND ALLOW
TEMPERATURES TO ONLY REACH INTO THE 70S...WITH MUCH LOWER
HUMIDITIES AS WELL.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 339 PM CDT MON JUL 7 2014

THE MIDDLE OF THE WEEK IS EXPECTED TO BE PRIMARILY DRY AND SLIGHTLY
COOLER THAN NORMAL. THERE COULD BE LINGERING LIGHT SHOWERS ACROSS
THE EASTERN FORECAST AREA TUESDAY NIGHT WITH THE PASSAGE OF A
SHORTWAVE IN THE COOL NNW FLOW. OTHERWISE...HIGH PRESSURE WILL MOVE
INTO THE REGION AND PROVIDE A COOL AND SUNNY DAY WEDNESDAY. THE HIGH
PRESSURE WILL CONTINUE TO SHIFT EAST THROUGH THE REGION WEDNESDAY
NIGHT AND THURSDAY.

THURSDAY WILL BE WARMER AS SOUTHERLY WINDS DEVELOP AND BEGIN TO PUMP
WARMER AND MORE MOIST AIR INTO THE NORTHERN PLAINS AND UPPER
MIDWEST. SOME MODELS INDICATE VERY LIGHT PCPN IN NE MINNESOTA
THURSDAY...BUT I KEPT THE FORECAST DRY DUE TO THE LACK OF ANY
PROMINENT FEATURE THAT WOULD HELP INITIATE STORMS DURING THE
AFTERNOON. CHANCES FOR SHOWERS AND STORMS WILL INCREASE THURSDAY
NIGHT AND FRIDAY AS A COLD FRONT APPROACHES AND THEN MOVES THROUGH
THE REGION. THE SHOWERS AND STORMS COULD LINGER FRIDAY NIGHT
DEPENDING ON THE TIMING OF THE COLD FRONT. THE ECMWF IS SLOWER WITH
THE PROGRESSION OF THE FRONT.

THERE IS SOME UNCERTAINTY ABOUT THE WEEKEND DUE TO SIGNIFICANT
DIFFERENCES BETWEEN THE ECMWF AND GFS. THE GFS IS SUGGESTING
SATURDAY WILL BE DRY DUE TO THE HIGH PRESSURE BEING OVER THE REGION.
HOWEVER...THE ECMWF HAS THE HIGH PRESSURE FARTHER WEST AND COOL NW
FLOW OVER THE NORTHLAND. THE ECMWF SUGGESTS A LOW CHANCES OF DIURNAL
HEATING SHOWERS AND STORMS IN THE LATE AFTERNOON AND EVENING. AS FOR
SUNDAY...THE ECMWF IS MUCH QUICKER AT DROPPING A LARGE UPPER LEVEL
LOW IN CANADA SOUTH TO NW ONTARIO THAN THE GFS...BUT BOTH ARE
SIMILAR IN TIMING WITH THE PASSAGE OF AN ASSOCIATED SURFACE COLD
FRONT THROUGH THE NORTHLAND. THE DIFFERENCE IS THAT THE ECMWF HAS A
MUCH STRONG COLD FRONT AND IS SIGNIFICANTLY WETTER THAN THE GFS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1241 PM CDT MON JUL 7 2014

THE VFR CONDITIONS OVER NE MINNESOTA AND NW WISCONSIN EARLY THIS
AFTERNOON WILL LIKELY REMAIN VFR THROUGH EARLY TUESDAY AFTERNOON.
HOWEVER...TERMINALS COULD SEE PERIODS OF SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON AND TONIGHT WHICH COULD BRING BRIEF MVFR VSBYS
DUE TO THE RAIN.

EXPECT WEST TO WNW WINDS AROUND 10 MPH WITH HIGHER GUSTS EARLY
THIS AFTERNOON...THEN BECOMING LIGHT LATE THIS AFTERNOON AND
TONIGHT. THERE COULD BE BRIEF GUSTY ERRATIC WINDS WITH ANY STORMS.
GUSTY NW WINDS WILL DEVELOP LATE TUESDAY MORNING AND EARLY TUESDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  70  51  72 /  60  50  10   0
INL  56  67  47  72 /  40  40  20   0
BRD  60  76  52  76 /  50  20   0   0
HYR  56  73  50  73 /  60  40  20   0
ASX  51  67  50  70 /  60  30  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BJT
LONG TERM...DAP
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jul 7, 2:42 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
342 PM CDT MON JUL 7 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
342 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING OVER MUCH OF
THE NORTHLAND. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY
WINDS...ESPECIALLY FROM PINE COUNTY MINNESOTA EASTWARD TO THE SAINT
CROIX RIVER VALLEY AND HAYWARD LAKES VICINITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON..MANLY
EAST OF AN INTERNATIONAL FALLS TO CLOQUET TO SIREN LINE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-081030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
342 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY OVER WESTERN LAKE SUPERIOR.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 7, 4:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT MON JUL 7 2014

MNZ010-011-019-072245-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ST. LOUIS-
521 PM CDT MON JUL 7 2014

...STRONG STORM NEAR NETT LAKE...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NETT LAKE...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  CUSSON BY 540 PM...
  ORR AND GHEEN BY 545 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4805 9240 4782 9254 4807 9332 4823 9323

DAP
Special weather statement, Jul 7, 5:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
611 PM CDT MON JUL 7 2014

MNZ025-026-072345-
NORTH CASS-SOUTH ITASCA-
611 PM CDT MON JUL 7 2014

...STRONG STORM HEADED FOR GRAND RAPIDS...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ZEMPLE...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  COHASSET BY 620 PM...
  POKEGAMA DAM BY 625 PM...
  LA PRAIRIE AND GRAND RAPIDS BY 630 PM...
  GUNN AND COLERAINE BY 635 PM...
  BOVEY AND BLACKBERRY BY 640 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4733 9318 4711 9325 4722 9388 4740 9383

DAP
Special weather statement, Jul 7, 5:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
622 PM CDT MON JUL 7 2014

MNZ011-019-072345-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
622 PM CDT MON JUL 7 2014

...STRONG STORMS NEAR LAKE VERMILLION...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF COOK...MOVING EAST AT 30
MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  TOWER AND SOUDAN BY 645 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4799 9194 4762 9232 4785 9281 4808 9263

DAP
Local storm report, Jul 7, 5:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
626 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 W COHASSET            47.26N 93.71W
07/07/2014  M0.25 INCH       ITASCA             MN   TRAINED SPOTTER

&&

SGOHDE
Special weather statement, Jul 7, 5:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
655 PM CDT MON JUL 7 2014

WIZ001-002-080030-
BAYFIELD-DOUGLAS-
655 PM CDT MON JUL 7 2014

...STRONG STORM OVER DOUGLAS COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HAWTHORNE...MOVING EAST AT
30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  BENNETT BY 705 PM...
  LAKE NEBAGAMON BY 715 PM...
  BARNES BY 730 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4651 9128 4627 9135 4640 9207 4658 9202

DAP
Special weather statement, Jul 7, 6:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
700 PM CDT MON JUL 7 2014

MNZ011-012-019-080030-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
700 PM CDT MON JUL 7 2014

...STRONG STORMS ACROSS NORTHERN MINNESOTA...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAHLSTEN...MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  BEAR HEAD LAKE STATE PARK AND ROBINSON BY 710 PM...
  RIDGE BY 720 PM...
  BABBITT BY 725 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4779 9147 4742 9171 4763 9241 4794 9224

DAP

The radar

The Duluth radar (KDLH), 51 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
July 7, 6:00 PM CST
Where
Douglas County, Bennett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.450, -91.850

Hail, Douglas

When
July 7, 6:19 PM CST
Where
Douglas County, 2.52 mi SE of Bennett
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
46.420, -91.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534097, 534098.